Michigan, 2011

Lake-Effect Snow in Michigan, January 7 to 9, 2011

January 7 to 9, 2011 · NWS IWX · 2 events in 2 counties and zones

Several intense lake effect snow bands set up across Berrien and western Cass counties on January 7th and 8th. The heaviest snows, with snowfall rates in excess of 4 inches per hour, were experienced late January 7th into the morning hours of January 8th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Several intense lake effect snow bands set up across Berrien and western Cass counties on January 7th and 8th. The heaviest snows, with snowfall rates in excess of 4 inches per hour, were experienced late January 7th into the morning hours of January 8th. Snowfall totals between 1 and 2 feet were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 7, 4:12 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Jan 7, 4:12 AM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 AM EST FRI JAN 7 2011

.SHORT TERM...
QUITE A DIFFICULT FCST PD TO CONTEND W/THIS MORNING W/POTENT SW
TROUGH NOW MAKING THE TURN SWD OVR SWRN ONTARIO.

LK EFFECT SHSN CONT TO DIMINISH EARLY THIS MORNING DUE TO SLIGHT
WKNG OF LL THERMAL TROUGH AND BACKING FLW AHD OF UPSTREAM SW TROUGH.
HWVR MID LVL MSTR PLUME AHD OF THIS FTR ACRS ERN MN/WRN WI ALREADY
PRODUCING AN AREA OF LT SNOW AND SUSPECT THIS WILL BLOSSOM W/SEWD
EXTENT AND ESP SO WHEN IT SEEDS LK MSTR PLUME LTR THIS MORNING.
UNFORTUNATELY 00Z MODEL GUIDANCE AS A WHOLE OFFERS LTL IN WAY OF
SIGNALING OUTSIDE NAM/SHRT TERM HRRR SOLUTIONS AND OF WHICH WERE
FOLLOWED CLOSELY IN NR/SHRT EVOLUTION OF REKINDLED LK EFFECT ESP
GOING INTO TONIGHT.

OTHERWISE CONCERNS THIS PD CONT CNTRD ON EFFECT OF UPSTREAM SW
TROUGH TONIGHT THROUGH SAT NIGHT. AGAIN LTL CONTINUITY SEEN IN MOST
MODEL SOLUTIONS AND ESP W/LOCAL HIRES WRF WHICH IS USUALLY SUPERIOR
IN PLACEMENT OF KEYS FTRS AND LIKELY DUE TO SW INITIALIZATION ALG
MODEL BOUNDARY DOMAIN. OP NAM ON THE OTHER HAND GIVEN ADJUSTMENTS
W/KNOWN BIASES OFFERS MOST COMPELLING SOLUTION BASED ON DEGREE OF LL
THERMAL TROUGHING THAT DVLPS IN WAKE OF SW TROUGH AND LOOKS TO
HANDLE AGEOSTROPHIC FLW ADJUSTMENT BEST ESP INLAND AS DEEP CYCLONIC
FLW TRAJECTORY SHLD CARRY SNOW BANDS WELL INLAND ESP IN LIGHT OF
SYNOPTIC MSTR ENHANCEMENT LATE TONIGHT AND SATURDAY. THUS MADE ADDNL
REFINEMENTS TO POP/WX GRIDS PARTICULARLY LATE TONIGHT INTO SAT EVE
TIMED W/PEAK SNOW INTENSITY. GRIDDED QPF/SNOW GRIDS HELD
CONSERVATIVE W/ADDNL WIGGLE ROOM YET LIKELY TO RESOLVE AND TOO AVOID
DICTATING ANOTHER NEEDED SET OF HEADLINES AT THIS STILL EARLY
JUNCTURE ESP GIVEN XPCD MESOVORT DVLPMNT AND SIG PORTION OF SNOW TO
FALL W/THAT FTR. THIS IS FURTHER COMPLICATED W/ONGOING BUT TRIMMED
EXISTING ADVISORY HEADLINE WHICH WILL GO TIL EXPIRATION AT 18Z ACRS
SRN LWR MI PER RUC/HRRR SHARED INDICATION OF RENEWED LT SNOW DVLPMNT
TWD OR SHORTLY AFT 12Z. WILL CERTAINLY HIT WARNING CRITERIA W/ADDNL
SNOWFALL OVR SW LWR MI INLAND THROUGH EITHER NW OR NC IN BUT DO NOT
BELIEVE THAT 00Z HIRES MODEL GUIDANCE AS WHOLE HAS A CONCRETE IDEA
ON WHERE MOST ROBUST LIKELY SINGLE SNOW BAND WILL SETUP. IN ADDN 00Z
SLWR TRENDED TIMING OF BAND DVLPMNT AFT 06Z PROVIDES THE TIME TO
ASSESS ENTIRE 12Z MODEL SUITE BFR MAKING THAT DETERMINATION. AT
LEAST LATEST 06Z ITERATION OF OP NAM HOLDS PROMISE W/PRIOR 00Z
DEPICTION AND LENDS SOME SENSE OF GREATER CERTAINTY ON GRIDDED BAND
PLACEMENT/ORIENTATION. WILL LEAVE HEADLINE DICTATION TO ONCOMING DAY
SHIFT GIVEN AFOREMENTIONED CONCERNS.

&&

.LONG TERM...
SUNDAY THROUGH THURSDAY...LAKE EFFECT SNOW WILL BE ENDING SUNDAY AS
LOW LEVEL WINDS BECOME NORTHEAST TO EAST AS A HIGH PRESSURE RIDGE
BUILDS INTO THE AREA PER LATEST GFS/ECMWF BLEND. HAVE REMOVED LAKE
EFFECT SNOW SUNDAY NIGHT AND MONDAY GIVEN THE PREVAILING WIND FLOW.
A WEAK UPPER LEVEL TROF WILL MOVE INTO THE AREA ABOUT TUESDAY OR
TUESDAY NIGHT. THE CANADIAN GEM IS FURTHER NORTH AND DEEPER WITH THE
SFC LOW. CONTINUE TO FAVOR THE ECMWF/GFS WITH WEAK ISENTROPIC LIFT
AND A MORE SUPPRESSED SOLUTION.  CONCERN GIVEN DRY LOW LEVEL
NORTHEAST TO EAST FLOW IF PRECIPITATION WILL BE ABLE TO REACH THE
GROUND. FOR THIS PACKAGE...KEPT LOW CHANCES FOR SNOW TUESDAY/TUESDAY
NIGHT.  ANY SNOW AMOUNTS SHOULD BE LIGHT. LAKE EFFECT SNOW IS
POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT AS WINDS BECOME NW AND COLDER
AIR SPREADS BACK OVER THE LAKE. DELTA T VALUES SHOULD BE IN THE
RANGE OF 14 TO 17. INVERSION HEIGHTS NOT THAT IMPRESSIVE...BUT THE
DGZ FAVORABLE FOR SNOW GROWTH. OTHERWISE...A MASSIVE POSITIVE
ANOMALY WILL BE DEVELOPING LATE THIS PERIOD NEAR OR OVER ALASKA AND
WILL BE SETTING THE STAGE FOR MUCH COLDER AIR TO ARRIVE IN IN THE
CANADIAN INTERIOR. CPC PROGS SHOW THIS ANOMALY OVER 450 METERS. THE
POTENTIAL EXISTS FOR MUCH COLDER AIR TO ARRIVE IN THE FORECAST AREA
AFTER THURSDAY.

&&

.AVIATION...
CONT OF LIGHT LK EFFECT SHSN XPCD LTR THIS MORNING W/RENEWED
DVLPMNT XPCD AS MID LVL MSTR PLUME UPSTREAM W/EXPANDING RADAR
ECHOES NOTED ACRS NE IA/SW WI SEEDS DOWNSTREAM LK PLUME. THIS WILL
PRIMARILY EFFECT KSBN TERMINAL BUT CAN NOT DISCOUNT LT SHSN
EXTENDING SWD TO REACH KFWA TERMINAL EITHER BUT CERTAINLY NOT AS
BIG AN IMPACT THERE. GENERALLY XPC VFR CONDS EARLY ON YET
DETERIORATING TWD MVFR BY MID MORNING AS ADDNL LIGHT SNOW DVLPS.

OTHERWISE GIST OF AVIATION IMPACTS WILL RESULT FM POTENT FOLLOWING
SW TROUGH DROPPING SWD OUT OF LK SP LATE TONIGHT AND SAT W/LIFR
CONDS XPCD...ESP AT KSBN W/SIG SNOW ACCUMULATION PSBL THERE. IN
ADDN...GRADIENT FLW WILL INCREASE CONSIDERABLY TIED TO MID LVL
TROUGH PASSAGE LATE TONIGHT AND SAT MORNING W/SFC GUSTS TO 25
KNOTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.

MI...LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MIZ077>079.
OH...NONE.

LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST SUNDAY FOR LMZ043-046.
&&

SHORT TERM...T
LONG TERM...SKIPPER
AVIATION...T
Hazardous weather outlook, Jan 7, 4:24 AM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
424 AM EST FRI JAN 7 2011

INZ004-005-MIZ077-078-081000-
ST. JOSEPH IN-ELKHART-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...
CASSOPOLIS
424 AM EST FRI JAN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE LAKE EFFECT SNOW WILL REDEVELOP AFTER DAYBREAK AND
INTENSIFY FURTHER LATER TONIGHT WITH LOCALLY HEAVY SNOW POSSIBLE LATE.
FOR THE LATEST INFORMATION...SEE THE CURRENT WINTER WEATHER
PRODUCT ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE EFFECT SNOW IS EXPECTED IN PORTIONS OF SOUTHWEST MICHIGAN
AND NORTH CENTRAL INDIANA INTO SUNDAY. THERE IS THE POTENTIAL FOR
HEAVY SNOW WITH SEVERAL INCHES POSSIBLE...ESPECIALLY IN PORTIONS
OF BERRIEN AND CASS COUNTIES IN MICHIGAN...AND ELKHART AND SAINT
JOSEPH COUNTIES IN INDIANA. TRAVEL IMPACTS ARE LIKELY SATURDAY AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED THROUGH THIS WEEKEND.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-006-008-014-016-MIZ079-081000-
LA PORTE-LAGRANGE-NOBLE-MARSHALL-KOSCIUSKO-ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...LAGRANGE...
TOPEKA...KENDALLVILLE...LIGONIER...PLYMOUTH...BREMEN...WARSAW...
WINONA LAKE...STURGIS...THREE RIVERS
424 AM EST FRI JAN 7 2011 /324 AM CST FRI JAN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL REDEVELOP AFTER DAYBREAK AND CONTINUE INTO EARLY
AFTERNOON BEFORE DIMINISHING. LIGHT ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE EFFECT SNOW IS EXPECTED TO DEVELOP IN PORTIONS OF NORTH CENTRAL
INDIANA LATE TONIGHT AND CONTINUE THROUGH INTO SUNDAY MORNING.
THERE IS THE POTENTIAL FOR MODERATE TO HEAVY SNOW WITH SEVERAL
INCHES POSSIBLE...ESPECIALLY IN PORTIONS OF NORTHERN
KOSCIUSKO...NORTHEAST MARSHALL AND WESTERN PORTIONS OF
LAGRANGE AND NOBLE COUNTIES. TRAVEL IMPACTS ARE LIKELY SATURDAY
AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED THROUGH THIS WEEKEND.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ007-009-017-018-024>027-MIZ080-081-OHZ001-002-004-005-015-016-024-
025-081000-
STEUBEN-DE KALB-WHITLEY-ALLEN IN-WABASH-HUNTINGTON-WELLS-ADAMS-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...AUBURN...GARRETT...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
424 AM EST FRI JAN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL REDEVELOP AFTER DAYBREAK WITH LIGHT ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE EFFECT SNOW SHOWERS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT. SOME MINOR ACCUMULATIONS ARE POSSIBLE WHERE PERSISTENT
BANDS SETUP WITH MINOR TRAVEL IMPACTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED THROUGH THIS WEEKEND.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ012-013-015-020-022-023-032>034-081000-
STARKE-PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-GRANT-BLACKFORD-JAY-
INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...ROCHESTER...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...MARION...HARTFORD CITY...MONTPELIER...PORTLAND
424 AM EST FRI JAN 7 2011 /324 AM CST FRI JAN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL REDEVELOP AFTER DAYBREAK WITH LIGHT ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE EFFECT SNOW IS EXPECTED TO DEVELOP IN PORTIONS OF NORTH CENTRAL
INDIANA LATE TONIGHT AND CONTINUE THROUGH INTO SUNDAY MORNING.

LAKE EFFECT SNOW IS EXPECTED IN PORTIONS OF NORTH CENTRAL INDIANA
INTO SUNDAY. SOME MINOR ACCUMULATIONS ARE POSSIBLE WHERE PERSISTENT
BANDS SETUP WITH MINOR TRAVEL IMPACTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-081000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
424 AM EST FRI JAN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED SATURDAY AND
SATURDAY NIGHT WITH THE POTENTIAL FOR LOW END GALES. FREEZING SPRAY
IS ALSO POSSIBLE THROUGH SATURDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jan 7, 6:03 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
603 AM EST FRI JAN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             4 N ANGOLA              41.69N  85.00W
01/07/2011  M1.5 INCH        STEUBEN            IN   TRAINED SPOTTER

            TOTAL OVER THE LAST 24 HOURS.

&&

EVENT NUMBER IWX1100005

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Berrien

When
January 7, 9:00 AM EST to January 9, 1:00 AM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

Heavy lake effect snow bands developed during the day on January 7th and transitioned into an intense single band late on January 7th into much of the morning hours of January 8th. Snowfall rates of greater than 4 inches per hour were reported within this single band, with total snowfall amounts generally ranging between 1 and 2 feet. A trained spotter in Benton Harbor reported 19 inches of total snow accumulation. Rapidly accumulating snow combined with visibilities less than a quarter of a mile created hazardous driving conditions across the county, resulting in accidents and slide-offs.

Lake-Effect Snow, Cass

When
January 7, 9:00 AM EST to January 8, 1:00 PM EST
Where
Cass forecast zone
Reported by
CoCoRaHS
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Heavy lake effect snow bands developed across mainly western portions of the county during the day on January 7th, and transitioned into an intense single band late on January 7th into much of the morning hours of January 8th. Snowfall rates of greater than 4 inches per hour were reported within this single band, with total snowfall amounts generally ranging between 1 and 2 feet in western Cass County. A CoCoRaHS observer in Dowagiac reported over 14 inches of total snow snow accumulation. Rapidly accumulating snow combined with visibilities less than a quarter of a mile created hazardous driving conditions across the county, resulting in accidents and slide-offs.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267135, 267136.